Kansas, 2003

Hail in Kansas, June 27, 2003

June 27, 2003 · NWS GLD · 16 events in 6 counties and zones

16 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 1:17 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 27, 1:17 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI JUN 27 2003

TONIGHT...NO SHORT TERM MODEL HAS CAUGHT AFTERNOON CONVECTION IN
NEBRASKA COUNTIES...WHICH APPEARS TO HAVE FORMED ALONG LOW LEVEL
SURFACE TROUGH MOVING THROUGH THE AREA. AT 00Z AN INSTABILITY AXIS
SHARPENS UP FROM NEAR TRIBUNE TO MCCOOK...DEMARCATED BY A 700 MB
THETA-E RIDGE AND LIFTED INDICES TO -3. CAPE WILL BE MAXIMIZED AT
1500-2000 J/KG AND 0-6 KM BULK SHEAR VALUES FROM 40-45 KTS ALONG
THE AXIS. FORECAST SOUNDING FOR HLC AT 03Z SHOWS INVERTED-V WITH DRY
AIR UP TO 700 MB. THUS AS THUNDERSTORMS APPROACH THIS INSTABILITY
AXIS THE THREAT FOR HIGH BASED THUNDERSTORMS WILL INCREASE WITH
GUSTY WINDS POSSIBLE ASSOCIATED WITH LOCALIZED DOWNBURSTS. AFTER 06Z
RADIATIONAL COOLING WILL INCREASE CONVECTIVE INHIBITION PREVENTING
FURTHER DEVELOPMENT AND STORMS WILL MOVE EAST OF THE FORECAST AREA.

SATURDAY...SURFACE BOUNDARY STALLS OUT OVER SOUTHERN KANSAS WITH
RETURN/UPLSOPE FLOW AROUND SURFACE HIGH NEAR LBF ADVECTING LOW LEVEL
MOISTURE INTO THE TRI STATE AREA BY THE AFTERNOON. LOW LEVEL THETA-E
AXIS WILL BE ALONG THE FRONT RANGE MOST OF THE DAY...SHIFTING
EASTWARD WITH TIME. 700-500 MB LAPSE RATES WILL BE PROHIBITIVELY LOW
THROUGH 18Z...THEN STEEPEN DRAMATICALLY IN THE WEST BY 00Z. THUS
EXPECTED SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER
THE HIGHER TERRAIN TO THE WEST DURING THE DAY...REACHING FAR EASTERN
COLORADO BY LATE AFTERNOON...AND SPREADING OVER THE REMAINDER OF THE
TRI STATE AREA SATURDAY EVENING. SOUTHERLY LOW LEVEL JET THEN KICKS
IN AND WILL SUSTAIN CONVECTION THROUGH THE NIGHT AS POSSIBLE MCS
MOVES ACROSS THE SOUTHERN FORECAST AREA.

SUNDAY...GFS AND ETA NOT IN GOOD AGREEMENT. FORECAST MAXIMUMS RANGE
FROM 70 TO 90 AND POPS FROM SLIGHT TO CHANCE. LATEST ETA PLACES
INSTABILITY AXIS OVER EASTERN COLORADO DURING THE AFTERNOON. 700-500
MB LAPSE RATES REMAIN QUITE STEEP IN THE WESTERN ZONES AND LOW LEVEL
UPSLOPE REGIME CONTINUES. ADD TO THE MIX A WEAK VORTICITY MAXIMUM
ROTATING AROUND FOUR CORNERS UPPER RIDGE...EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN AND OVERSPREAD
WESTERN ZONES IN THE AFTERNOON AND EVENING. PER SPC DAY 3
OUTLOOK...COULD SEE A FEW HIGH BASED SEVERE STORMS AS
WELL...INCLUDING SUPERCELLS WITH BACKED LOW LEVEL WIND FIELD. MADE
SOME COMPROMISES TO SURROUNDING OFFICES ON SUNDAY MAXIMUMS.

MONDAY...UPSLOPE SURFACE WINDS CONTINUE ACROSS THE REGION. 850
THERMAL RIDGE BEGINS TO BUILD WESTWARD FROM COLORADO. RAISED
MAXIMUMS SOMEWHAT TO COME IN LINE WITH THIS THINKING. STEEP 700-500
MB LAPSE RATES LOCATED ALONG THE FRONT RANGE AND ADJACENT
PLAINS...WITH >6.5C/KM SPREADING AS FAR EAST AS KANSAS BORDER BY
00Z. EXPECT ISOLATED/SCATTERED THUNDERSTORMS TO DEVELOP OVER HIGHER
TERRAIN TO THE WEST...AND POSSIBLY REACHING FAR EASTERN COLORADO
DURING THE LATE AFTERNOON AND EVENING.

EXTENDED (TUESDAY THROUGH FRIDAY)...THE EXTENDED PERIOD WILL BE
DOMINATED BY A 500 MB RIDGE OF HIGH HEIGHTS CENTERED OVER THE FOUR
CORNERS AND RESULTING HOT SURFACE TEMPERATURES. JET ENERGY WILL RIDE
OVER THE RIDGE FROM NORTHERN CALIFORNIA TO THE DAKOTAS. SURFACE
FRONT WILL GET HUNG UP ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS AS IT PARALLELS THE UPPER FLOW. A SHORTWAVE ON THURSDAY WILL
WEAKEN THE RIDGE SOMEWHAT AND THE GFS IS HINTING AT POSSIBLE
CONVECTION IN THE NORTHWESTERN FORECAST AREA. THE FEATURE HAS SOME
MOISTURE TO WORK WITH...AS 700 MB DEW POINTS RISE INTO POSITIVE
TERRITORY. UNKNOWN FACTOR AT THIS POINT WILL BE STRENGTH OF THE
CAP/CONVECTIVE INHIBITION. 700 MB TEMPERATURES CURRENTLY FORECAST BY
THE GFS TO DROP SLIGHTLY TO AROUND 15C...AND COMBINED WITH VERY HOT
SURFACE TEMPERATURES...MAY BE ENOUGH TO REACH CONVECTIVE
TEMPERATURES AND ALLOW THE CAP TO BREAK BY LATE IN THE
AFTERNOON/EARLY EVENING. WILL COVER THIS POSSIBILITY WITH SLIGHT
CHANCE THUNDER...WHICH MATCHES WELL WITH LBF GRIDS. ON FRIDAY
ANOTHER WEAKER DISTURBANCE COMES ACROSS IN THE SOUTHWEST FLOW
ALOFT...BUT 700 MB TEMPERATURES/DEW POINTS SUGGEST A STRONGER CAP
AND WILL LEAVE DRY FOR NOW. TEMPERATURE GRIDS LOOK ON TRACK AND ONLY
MINOR ADJUSTMENTS REQUIRED.

.GLD...NONE.

JDK
Hazardous weather outlook, Jun 27, 11:22 AM MST, 3 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1222 PM MDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY WILL INCREASE ACROSS NORTHWEST AND EXTREME
SOUTHWEST NEBRASKA THROUGH THIS EVENING. A SURFACE BOUNDARY NEAR THE
COLORADO AND KANSAS BORDER WILL MOVE ACROSS THIS AREA THROUGH THE
NIGHT. LIFT FROM AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
WEST AND CONVERGENCE ALONG THE SURFACE BOUNDARY WILL PRODUCE
SCATTERED THUNDERSTORMS ALONG AND EAST OF THE COLORADO BORDER.
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THROUGH THE AFTERNOON.
GIVEN THE DEGREE OF INSTABILITY AND DAYTIME HEATING...A FEW OF THESE
STORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SEVERE WEATHER WILL INCREASE SATURDAY AFTERNOON AND
EVENING AS MOISTURE AND INSTABILITY CONTINUE TO INCREASE. MORE UPPER
LEVEL DISTURBANCES AND A SURFACE BOUNDARY WILL ACT ON THIS AIR MASS
TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. FOR SUNDAY
THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA.

BULLER

The radar

The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Rawlins

When
June 27, 3:15 PM MST
Where
Rawlins County, 6 mi N of Mc Donald
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.867, -101.367

Hail, Wallace

When
June 27, 3:30 PM MST
Where
Wallace County, 7 mi S of Wallace
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -101.583

Hail, Greeley

When
June 27, 3:50 PM MST
Where
Greeley County, 11 mi NE of Tribune
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -101.600

Hail, Thomas

When
June 27, 4:12 PM MST
Where
Thomas County, 4 mi W of Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.117

Hail, Wichita

When
June 27, 4:15 PM MST
Where
Wichita County, Selkirk
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -101.533

Hail, Wichita

When
June 27, 4:25 PM MST
Where
Wichita County, 2 mi SE of Selkirk
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.450, -101.500

Hail, Thomas

When
June 27, 4:45 PM MST
Where
Thomas County, 8 mi SSW of Mingo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -101.033

Hail, Thomas

When
June 27, 4:50 PM MST
Where
Thomas County, 14 mi SSW of Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -101.150

Hail, Logan

When
June 27, 5:00 PM MST
Where
Logan County, 1 mi S of Page City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.150

Hail, Greeley

When
June 27, 5:05 PM MST
Where
Greeley County, 11 mi SE of Tribune
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -101.600

Hail, Greeley

When
June 27, 5:15 PM MST
Where
Greeley County, 18 mi SE of Tribune
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -101.517

Hail, Logan

When
June 27, 5:20 PM MST
Where
Logan County, 20 mi SSW of Oakley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -101.000

Hail, Greeley

When
June 27, 5:20 PM MST
Where
Greeley County, 14 mi SE of Tribune
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -101.567

Hail, Logan

When
June 27, 5:22 PM MST
Where
Logan County, 7 mi S of Monument
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -101.017

1/4-1/2 inch diameter hail covering the ground.

Hail, Thomas

When
June 27, 5:40 PM MST
Where
Thomas County, 15 mi SSE of Brewster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -101.283

Hail, Logan

When
June 27, 6:44 PM MST
Where
Logan County, 18 mi SE of Russell Spgs
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -100.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359158, 5359159, 5359160, 5359161, 5359162, 5359163, 5359164, 5359165, 5359166, 5359167, 5359168, 5359169, 5359170, 5359171, 5359172, 5359173.